TheLupusSite.com banner

1 - 12 of 12 Posts

·
Registered
Joined
·
339 Posts
Discussion Starter #1
Hi,
Ive been pushing my GP and to get my Rheumatologist to let her prescribe Plaquenil. Mainly as Ive heard you all talking about how it has helped you and has minimal side effects.
Got the go ahead today after weeks of waiting for a reply.

I should be over the moon but now Im worried.:worried:

He says I have to go to his clinic to have counselling before I take it. My GP said Oh Im sure she wont need that she is well informed about the drug. Well of course hes the boss so if thats what he does I will be going.

Im a little worried why I would be likely to need counselling. Did you have that when you were put on it? Ive looked up the side effects etc and there didnt seem to be anything too serious looking there. Ive heard of the effects to the eyes in rare cases.

Do any of you know of any serious side effects that I should be worried about? If it hadnt looked to be so beneficial and fairly harmless I dont think I would have pushed to get him to prescribe it.

Im ok.. Im not at deaths door but I do have increasing joint inflammation and fatigue since stopping the Prednisilone. I also have general weakness and aches and pains and now just getting the sore mouth and gums back again. I seem to be starting to flare more and more as the weeks off the Pred. go by.

Be grateful for any information you have. I dont want to make myself worse with any damaging side effects.

I also like a few glasses of wine at the weekends. What is the advice on that?

Thanks in anticipation.
Sal x
 

·
Registered
Joined
·
2,404 Posts
Dear Sal, I am not on Plaquenil solely because my Daughter and I are both allergic to it. I have many friends on it and have never heard of any serious problems. I do remember some time ago, (I believe it was on this site) somebody having to take classes before being prescribed a drug. Think it was Plaquenil. You will need a baseline eye test as you know although even the eye problems are very rare indeed. I can think of no reason for you to worry. Re. the alcohol as I am not on plaq. myself it is much better if someone else answers that for you.
I still think this is good news for you.
x Lola
 

·
Registered
Joined
·
40 Posts
Hi Sal,

Im on plaq have been since august started on 200mg 3 x a day and in november reduced to 200mg 2 x a day.

I was never told to have any counseling, just told to make sure i have regular eye check ups, which i do.

The plaq hasnt caused me any problems at all. I do still have the fatigue, low energy but iv been told that plaq can take from 3months to 1 year for you to notice any difference.

im not really a big drinker, but when i have gone out and had a few drinks, its been fine so nothing to worry bout there :)

Hope this helps.

love always
rachna xxx
 

·
The Other Illinois Tammy
Joined
·
1,193 Posts
The eyes are a big thing and need to be watched at all cost. It is rare that it happens but if watched carefully will not be so likely to happen. I had stomache upset the first month I was on it and it went away but I agree that it is one of the better ways to go. I would not worry about the clinic at all I am sure it is more for his benefit than yours since you seem informed. Some doctors just have there way of doing things and this maybe his way. I hope you do at least try it and that it works for you. It will take 6 months to know if you are getting the full affects of the medicine so be sure to give it time.

Tammy
 

·
Registered
Joined
·
14,661 Posts
Hello Sal

There was indeed somebody else who had to go to educational session about Plaquenil before starting it :rolleyes: but I can't remember who it was. I don't know what the big idea is.
There are some people who do not get on well with Plaquenil. There is no way of knowing if you will be one of those.The very common initial gastric problems can be reduced or avoided by starting it slowly and always taking with food. It is recommended to get an eye test within a month of starting it although the incidence is so rare, St Thomas' don't bother about it. All the same I agree about not taking any risk. An optometrist should be able do the required tests- ask for a macular visual field.
In the same way ideally there should be regular blood counts done but your GP can advise about that and I know they often aren't done all that often. Most of us who are stable have routine blood tests every six months anyway.

Many of us have taken Plaquenil for years and are quite happy to be taking it forever.
I drink with my antimalarials and have no problems even though one of those I take is supposed to react very badly with drink. If you have any liver problems it would be best not to be drinking anyway. Good Luck with it !

Clare
 

·
Registered
Joined
·
4,444 Posts
In the last few months, I also recall another person in the UK being told she had to attend a class/counseling before she could fill her prescription for Plaquenil. We were all a little stunned as this is the first we had heard of that! Rest assured, serious problems from Plaquenil are rare; just be sure to visit the eye doctor every year to get them checked over.

You must go to the same clinic as her or have the same rheumy. She went, and said it was not a big deal at all ;) Try not to worry about it, as certainly millions of other patients have been prescribed it without requiring a class but just a quick discussion with the doctor about the very rare retinal side effect that can occur to ensure that regular eye exams are scheduled.

Glad to hear you finally have the go ahead to get started on it after all this time! I hope you are helped by this drug as much as many of us are...
 

·
Registered
Joined
·
6,152 Posts
Hi Sally

It was member AndreaK who posted about the same issue. She was told she had to go to educational classes before they would let her start Plaquenil. Here is a link to her thread about it.

http://www.thelupussite.com/forum/showthread.php?t=71710&highlight=education+plaquenil

I must say, like everyone here, I was very surprised to hear about this. I cant for the life of me understand what the big deal is so I would be very interested to hear what they say at the 'counselling' sessions. I just cant imagine...

Best of luck Sally
Joan:rose:
 

·
Registered
Joined
·
339 Posts
Discussion Starter #8
Mmmm thanks everyone.. very interesting.

Cheers Joan for that link. Strange. From what Ive read about the drug and what you lot have told me I cant imagine what the content of the meeting will be.

Oh well.. I will try my best to get there. Its a pain as its an hours drive away and Im not a very confident driver out of my area. I will probably be more at risk driving to the appointment than taking the Plaquenil without it lol.

Perhaps its because it seems to be quite unheard of in this area. It all seems quite run of the mill on here but suppose a lot of you are abroad or in a civilised area of England lol. My GP thought it was still unlicenced for SLE until I said surely not and she looked it up and realised it is licenced.

Its rather unnerving when it seems I am becoming more knowledgeable of Lupus than my GP and even my Rheumatologist. :worried: (Hardly.. I know Im still learning.. with the help of you lot.)

Thanks anyway. I will let you know what its all about. Just for the record.

Cheers
Sal x
 

·
Registered
Joined
·
4,968 Posts
Ya know, I think it is strange too that these classes are needed to start Plaq.

It is almost as crazy as the UK not prescribing Provigil for fatigue.:(:(:(

I just can not wrap my mind around the mentality behind the thought process.

Some people with AI issues need drugs for fatigue and all sick people really do not have the gumption or energy to go sit in a class about Plaquenil.

Just crazy.................In my humble opinion.:wink2:
 

·
Registered
Joined
·
233 Posts
I've been on Plaquenil for over 3 yrs. dear and get my eyes checked every year. No problems.
I doubt if I would pass any counselling anyways....
Ask yer dr.s to refer you to an eye specialist to get base-line tests done so in a yr. or so if there are any differences ... they will know.
The descriptive noun used in a previous note was "millions" of users.

Good luck none the less.
 

·
Registered
Joined
·
15,684 Posts

·
Registered
Joined
·
4,444 Posts
Not only that, but some research (formal and informal) has shown Provigil to be minimally effective, and no more effective than caffeine from a cup of coffee or two. So, for the price they charge, it is quite understandable the UK will not pay for it/prescribe it.
 
1 - 12 of 12 Posts
Top